Tornadoes · United States · Kansas · 2019
Unrated tornado, Yocemento, Kansas, May 28, 2019
This Unrated tornado ran 1.3 miles across Ellis County on May 28, 2019, touching down at 6:40 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 28, 2019
- Touchdown
- 6:40 PM CDT (23:40 UTC)
- Lifted
- 6:43 PM CDT (23:43 UTC)
- On the ground
- 3 minutes
- Path length
- 1.3 miles (2.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ellis County
- Touchdown point
- 38.939, -99.425
- Lift-off point
- 38.956, -99.412
- Record number
- 1905281740-01
The damage survey
3 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A dry line helped initiate thunderstorms.
Brief contact with the tornado as it moved north-northeast.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 28, 2:59 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, May 28, 2:59 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 259 PM CDT Tue May 28 2019 ...Updated short and long term discussion... .SHORT TERM...(This evening through Wednesday) Issued at 259 PM CDT Tue May 28 2019 A loosely defined dryline was moving through southwest Kansas early this afternoon. The best low level convergence was currently over south central KS in the vicinity of Medicine Lodge. Vis satellite imagery showed some increase in cumulus development in that area. Will keep some slight chance pops in south central late this afternoon for a potential storm but given that satellite loops show the line of cumulus working its way east, think storms may very well develop east of the St John-Medicine Lodge corridor. CAMs have been showing some thunderstorm development over west central into northern Kansas along a Tribune-Wakeeney line late this afternoon along a stationary frontal boundary that has been across that area today. Instability is not all that impressive out toward the Colorado border but increases farther northeast. A few storms could develop and move northeast through that area late this afternoon but storms should move out of the area early this evening. Cold front moves southeast across the forecast area tonight. Wednesday will be a little cooler with drier air spreading into the central High Plains behind the front. .LONG TERM...(Wednesday night through Tuesday) Issued at 259 PM CDT Tue May 28 2019 An upper level trough will linger over the region through Wednesday night before moving east on Thursday. There is a small possibility of a few thunderstorms moving off the front range and possibly making it into far southwest Kansas Wednesday night but not real confident in this. Upper level ridging develops over the region on Thursday into the weekend. Return flow develops late in the week pulling low level moisture, and increasing chances for thunderstorms, back into the central Plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 28 2019 A few thunderstorms will be possible in the Hays area later this afternoon and early evening and have added VCTS to the terminal to account for this. The remainder of the southwest Kansas terminals should remain storm free through this period. A cold front will move southeast across the area tonight, possibly as early as 03-04z. Winds will become north to northwest behind the front, gusting to 20-25 knots at times. Winds should diminish late in the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 70 48 74 / 0 10 10 0 GCK 48 68 46 73 / 0 10 10 10 EHA 50 69 48 73 / 0 10 20 10 LBL 49 69 49 74 / 0 10 10 10 HYS 51 68 47 73 / 20 10 10 0 P28 56 71 51 76 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, May 28, 3:47 AM CDT, 14 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 347 AM CDT Tue May 28 2019 KSZ030-031-043>046-061>066-074>081-084>090-290900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 347 AM CDT Tue May 28 2019 /247 AM MDT Tue May 28 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A slight risk of severe weather exists over south central Kansas late this afternoon and early evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Best chances for a storm is late afternoon to evening hours in the far southwest Wednesday and Thursday. Low thunderstorm chances become more widespread into the weekend. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 28, 4:28 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 4 N SCOTT CITY 38.54N 100.91W
05/28/2019 E1.50 INCH SCOTT KS EMERGENCY MNGR
PING PONG BALL SIZE HAIL REPORTED BY SCOTT
COUNTY EM AT HWY 83 AND ROAD 190.
0415 PM TORNADO 3 N SCHOENCHEN 38.76N 99.32W
05/28/2019 ELLIS KS PUBLIC
LANDSPOUT TORNADO REPORTED BY LAURA HEDIEN 3
MILES NORTH OF SCHOENCHEN.
&&Local storm report, May 28, 4:33 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 7 WNW MANNING 38.60N 100.83W
05/28/2019 E1.50 INCH SCOTT KS EMERGENCY MNGR
SCOTT COUNTY EM REPORTED PING PONG SIZE HAIL
ON HWY K-4, 4 MILES EAST OF HWY 83.
&&
RMLLocal storm report, May 28, 4:40 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 NW MANNING 38.60N 100.80W
05/28/2019 E1.50 INCH SCOTT KS EMERGENCY MNGR
SCOTT COUNTY EM REPORTED QUARTER SIZE HAIL
AND MORE COPIOUS AS PREVIOUS REPORTS WITH
SOME MINOR DAMAGE 6 MILES EAST OF HWY 83 ON
HWY K-4.
&&
RMLLocal storm report, May 28, 4:48 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 NNW MANNING 38.60N 100.76W
05/28/2019 E2.00 INCH SCOTT KS EMERGENCY MNGR
SCOTT COUNTY EM REPORTED HAIL SIZE UP TO
2.25 INCHES IN DIAMETER ON K-4, 8 MILES EAST
OF HWY 83.
&&
RMLLocal storm report, May 28, 5:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 10 S COLLYER 38.90N 100.13W
05/28/2019 E1.00 INCH TREGO KS PUBLIC
REPORTS OF QUARTER SIZE HAIL.
&&
RMLLocal storm report, May 28, 6:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 4 SE WAKEENEY 38.97N 99.83W
05/28/2019 E1.50 INCH TREGO KS PUBLIC
PING PONG BALL SIZE HAIL REPORTED.
0615 PM HAIL 4 N TREGO CENTER 38.94N 99.89W
05/28/2019 E2.00 INCH TREGO KS PUBLIC
EGG SIZE HAIL REPORTED BY GREG ANSEL 5MILES
SOUTH OF WAKEENEY.
0611 PM HAIL 3 N TREGO CENTER 38.93N 99.89W
05/28/2019 E1.75 INCH TREGO KS PUBLIC
GREG ANSEL REPORTS GOLF BALL SIZE HAIL 3
MILES NORTH OF TREGO CENTER.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
11.7 hours before the tornado, 138 km from the path. May 28, 2019.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -355 J/kg
- Surface CAPE
- 1915 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Hays_muni (HYS), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the touchdown began at 23:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 28, 2019
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 28 | 2:30 AM EDT | EF0 | Vinton, OH | 0.1 | 100 | $10,000 | ||
| May 28 | 3:45 PM EDT | EF0 | Indiana, PA | 0.3 | 30 | |||
| May 28 | 4:50 PM EDT | EF1 | Bradford, PA | 3.2 | 200 | $20,000 | ||
| May 28 | 4:06 PM CDT | EF0 | Vermilion, IL | 0.2 | 10 | |||
| May 28 | 4:15 PM CDT | EF0 | Ellis, KS | 0.1 | 25 | |||
| May 28 | 5:52 PM EDT | EF2 | Berks, PA | 3.1 | 400 | $25,000 | ||
| May 28 | 5:10 PM CDT | Unrated | Osage, KS | 0.5 | 25 | |||
| May 28 | 6:10 PM EDT | EF0 | Wyoming, PA | 1.6 | 75 | 1 | $20,000 | |
| May 28 | 6:18 PM EDT | EF1 | Lackawanna, PA | 0.8 | 125 | $25,000 | ||
| May 28 | 5:20 PM CDT | EF2 | Russell, KS | 24.4 | 880 | $150,000 | ||
| May 28 | 5:49 PM CDT | EF2 | Osage, KS | 10.7 | 200 | 12 | ||
| May 28 | 3:55 PM PDT | EF0 | Klamath, OR | 0.0 | 10 | |||
| May 28 | 6:05 PM CDT | EF4 | Lawrence–Linwood tornado, KS | 29.1 | 1,760 | 4 | $26 million | |
| May 28 | 8:30 PM EDT | EF1 | Sussex, NJ | 1.3 | 350 | |||
| May 28 | 7:58 PM CDT | EF2 | Clay, MO | 5.8 | 400 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.